The radiopharmaceuticals used for lymphoscintigraphy are protein derivatives in some form or other. Consequently, allergic reactions may occur. An allergic reaction may present as a skin rash but also as bronchospasm, anaphylactic shock, and even cardiopulmonary arrest. Fortunately, such events are rare. No complications arose in a study of 160 patients with the 99mTc sulfur colloid and the 99mTc-labeled HSA . Over the years, we have seen one allergic reaction (rash) in 25,000 patients undergoing lymphoscintigraphy for various indications. Allergic reactions are treated in the usual fashion depending on the symptoms and severity.
Radiation exposure is another consideration. Use of a radiopharmaceutical inevitably results in exposure of the patient and the hospital personnel to some radiation. Acceptable limits of such exposure are set by government bodies and vary from one region to another. The radiation dose is low for all tracers because of the favorable characteristics of 99mTc (no beta emission) and the small dose that is needed. However, the exposure is difficult to calculate precisely, because of the variability of the injection site. This subject is discussed in detail in Chapter 13.
Was this article helpful?